Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

April 10, 2017Muscatine County, Iowa

NWS Quad Cities, IA issued this special weather statement at Apr 10, 2017, 12:21 PM CDT for Muscatine County, Iowa. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 12:21 PM CDT (17:21 UTC)
Expired
Apr 10, 2017, 12:30 PM CDT
In force
9 min
Issued by
NWS Quad Cities, IA

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS83 KDVN 101721
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
1221 PM CDT MON APR 10 2017

IAC031-139-101730-
Cedar-Muscatine-
1221 PM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CEDAR AND NORTH
CENTRAL MUSCATINE COUNTIES UNTIL 1230 PM CDT...

At 1221 PM CDT, a strong thunderstorm was located near Wilton, or 9
miles west of Durant, moving northeast at 45 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Wilton, Atalissa and Moscow. 

This includes Interstate 80 in Iowa between mile markers 266 and 274.
 
LAT...LON 4153 9115 4158 9122 4169 9110 4165 9093
TIME...MOT...LOC 1721Z 225DEG 37KT 4161 9110 

$$

MCCLURE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Apr 10, 7:26 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 10, 7:26 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
726 AM CDT Mon Apr 10 2017

.UPDATE...
Issued at 721 AM CDT Mon Apr 10 2017

A fairly significant re-work of the forecast has been done.

Convection associated with the first upper level disturbance is
rapidly moving east of the area. Thus mainly dry conditions are in
store for most of the area through mid-morning.

Diurnal heating and the approach of the next upper level
disturbance is expected to initiate new convection late this
morning. Boundaries left over from the overnight convection
combined with differential heating will allow the convection to
grow upscale during the afternoon into a loosely organized mcs
along and east of the Mississippi.

&&

.SYNOPSIS...
Issued at 628 AM CDT Mon Apr 10 2017

09Z surface data had inferred lows in western Wisconsin and near
Kansas City. Between the two lows a weak cold front ran across
central and northeast Iowa. Dew points ahead of the front were in
the 50s. Behind the front, dew points were in the 30s and 40s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 322 AM CDT Mon Apr 10 2017

Will keep discussion short this morning with active weather
ongoing. The main forecast issues are convective trends/
intensity/coverage in the near term and again this afternoon.

Isolated large hail and strong wind gusts will continue during
the early morning hours. Steep mid level lapse rates and MU CAPE
over 2000 j/kg are supporting strong updrafts with isolated hail
around golfball size. High resolution models indicate the
convection will push east of the area after 7 am. Late this
morning and afternoon, showers and storms are expected to fire
along a cold front in eastern Iowa, then progress eastward through
early evening. Steep mid level lapse rates and sufficient
cape/shear point to more isolated large hail, especially along and
east of the Mississippi River. Bufr forecast soundings also
indicate steep low level lapse rates for a localized strong wind
threat. Any lingering storms will end along the U.S. Highway 20
corridor by late evening.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 322 AM CDT Mon Apr 10 2017

The long term period will feature some periods of active weather
with mainly above normal high temperatures in the 60s to low 70s.
The first window for showers and storms will be Wednesday night
into Thursday. Additional rounds of showers and thunderstorms are
forecast for Friday into Saturday, and possibly again on Sunday.
No significant hydro issues are expected for the rain through
Thursday, but there is some potential for widespread heavy rain
late this week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 628 AM CDT Mon Apr 10 2017

The first round of convection is moving east of the Mississippi.
Thus VFR conditions will be seen through 17z/10. After 17z/10 new
convection will develop from the day-time heating roughly along
and east of the Mississippi. KMLI/KBRL have the best chance of
having a TSRA impact the terminal area that would result in brief
MVFR or even IFR conditions. After 00z/11 VFR conditions are
expected as high pressure builds into the Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...RP Kinney
LONG TERM...RP Kinney
AVIATION...08
Hazardous weather outlook, Apr 10, 6:36 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
636 AM CDT Mon Apr 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
636 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop late this morning and
afternoon in eastern Iowa, then spread eastward through early
evening. Isolated large hail and wind gusts to 60 mph are possible
with the most intense storms. Areas along and east of the
Mississippi River are favored for isolated severe storms.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are possible Wednesday night into
Thursday, and again Friday through Saturday. It is too early to
determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening, mainly along and east of the Mississippi River.

RP Kinney

In the hours before

Local storm report, Apr 10, 9:17 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     HAIL             4 S ROSEVILLE           40.67N 90.67W
04/10/2017  E0.75 INCH       WARREN             IL   TRAINED SPOTTER

            TIME ESTIMATED BASED ON RADAR.

0436 AM     TSTM WND DMG     2 NE SCIOTA             40.59N 90.72W
04/10/2017                   MCDONOUGH          IL   TRAINED SPOTTER

            BRANCHES ROUGHLY 2 INCHES IN DIAMETER BROUGHT DOWN BY
            STRONG WINDS, TIME ESTMATED BASED ON RADAR.

&&

PETERS
Local storm report, Apr 10, 10:02 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     DEPUE                   41.33N 89.30W
04/10/2017                   BUREAU             IL   LAW ENFORCEMENT

            DELAYED REPORT, TREE DOWN ON ROUTE 29, TIME ESTIMATED.

&&

PETERS
Special weather statement, Apr 10, 10:56 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1056 AM CDT MON APR 10 2017

ILC187-101615-
Warren-
1056 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN COUNTY UNTIL
1115 AM CDT...

At 1056 AM CDT, a strong thunderstorm was located over Little Swan
Lake, or 15 miles northeast of Macomb, moving northeast at 45 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little Swan Lake.

LAT...LON 4063 9059 4066 9062 4076 9045 4071 9044
      4066 9045 4063 9052
TIME...MOT...LOC 1556Z 239DEG 38KT 4066 9052

MCCLURE
Special weather statement, Apr 10, 11:55 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1155 AM CDT MON APR 10 2017

ILC011-155-101715-
Putnam-Bureau-
1155 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND SOUTHEASTERN BUREAU
COUNTIES UNTIL 1215 PM CDT...

At 1154 AM CDT, a strong thunderstorm was located near Hennepin,
moving northeast at 50 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, Bureau
Junction, McNabb, Mark, Seatonville, Standard, Spring Valley Airport,
Ottville and Florid.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 69 and 73.
 Interstate 180 between mile markers 1 and 5.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4112 8932 4114 8933 4115 8933 4115 8934
      4128 8943 4141 8917 4140 8916 4117 8916
TIME...MOT...LOC 1654Z 241DEG 45KT 4124 8929

SPECK
Special weather statement, Apr 10, 12:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1220 PM CDT MON APR 10 2017

IAC031-045-101745-
Cedar-Clinton-
1220 PM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CEDAR AND
SOUTHWESTERN CLINTON COUNTIES UNTIL 1245 PM CDT...

At 1220 PM CDT, a strong thunderstorm was located over Bennett, or
near Tipton, moving northeast at 45 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Lowden, Wheatland, Grand Mound, Calamus, Bennett, Toronto, Bennett
Park, Sherman Park, Walnut Grove Park and Big Rock.

LAT...LON 4183 9065 4177 9080 4177 9090 4173 9090
      4167 9106 4171 9112 4194 9088
TIME...MOT...LOC 1720Z 231DEG 38KT 4173 9102

MCCLURE
Special weather statement, Apr 10, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1221 PM CDT MON APR 10 2017

IAC031-139-101730-
Cedar-Muscatine-
1221 PM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CEDAR AND NORTH
CENTRAL MUSCATINE COUNTIES UNTIL 1230 PM CDT...

At 1221 PM CDT, a strong thunderstorm was located near Wilton, or 9
miles west of Durant, moving northeast at 45 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Wilton, Atalissa and Moscow.

This includes Interstate 80 in Iowa between mile markers 266 and 274.

LAT...LON 4153 9115 4158 9122 4169 9110 4165 9093
TIME...MOT...LOC 1721Z 225DEG 37KT 4161 9110

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:07 AM CDTSpecial Weather StatementDVNIowa23 min
Apr 10, 1:31 AM CDTSpecial Weather StatementDVNIowa29 min
Apr 10, 1:43 AM CDTSevere Thunderstorm WarningDVNJohnson32 min
Apr 10, 1:57 AM CDTSevere Thunderstorm WarningDVNJones, Linn33 min
Apr 10, 2:13 AM CDTSpecial Weather StatementDVNCedar32 min
Apr 10, 2:31 AM CDTSpecial Weather StatementDVNJackson44 min
Apr 10, 3:08 AM CDTSpecial Weather StatementDVNLee22 min
Apr 10, 3:34 AM CDTSpecial Weather StatementDVNDes Moines26 min
Apr 10, 3:53 AM CDTSpecial Weather StatementDVNLee22 min
Apr 10, 4:17 AM CDTSevere Thunderstorm WarningDVNDes Moines43 min
Apr 10, 5:13 AM CDTSpecial Weather StatementDVNVan Buren32 min
Apr 10, 12:20 PM CDTSpecial Weather StatementDVNCedar25 min
Apr 10, 2:44 AM CDTSpecial Weather StatementDVNMercer, Rock Island61 min
Apr 10, 2:45 AM CDTSpecial Weather StatementDVNStephenson30 min
Apr 10, 3:11 AM CDTSevere Thunderstorm WarningDVNJo Daviess34 min
Apr 10, 3:30 AM CDTSpecial Weather StatementDVNStephenson45 min
Apr 10, 3:37 AM CDTSpecial Weather StatementDVNBureau23 min
Apr 10, 3:56 AM CDTSpecial Weather StatementDVNMercer34 min
Apr 10, 4:44 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam12 min
Apr 10, 5:06 AM CDTSpecial Weather StatementDVNPutnam24 min
Apr 10, 10:56 AM CDTSpecial Weather StatementDVNWarren19 min
Apr 10, 11:55 AM CDTSpecial Weather StatementDVNPutnam20 min
Apr 10, 1:01 PM CDTSpecial Weather StatementDVNPutnam14 min
Apr 10, 1:59 PM CDTSpecial Weather StatementDVNMcDonough31 min
Apr 10, 2:19 PM CDTSevere Thunderstorm WarningDVNMcDonough12 min
Apr 10, 4:37 PM CDTSpecial Weather StatementDVNPutnam38 min
Apr 10, 5:45 AM CDTSpecial Weather StatementDVNClark30 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.